View Full Version : Fighting the Side Effects of Macrobid
06-03-2009, 06:03 PM
I am currently fighting bladder infection #40982309483923. My doc has put me on Macrobid and it seems every time I'm put on it, the side effects become more and more, for lack of a better word, prominent. This time around the nausea, headache and fatigue have been so bad that I've had to call in sick to work, for the second day in a row. Does anyone have a good idea on how to battle the side effects so I'm still functional for the next week or so?
06-03-2009, 06:17 PM
The bacteria only responds to macrobid? I know this is blatantly obvious but it seems the ideal soloution would be asking to be put on something else that will kill the infection but not "kill" you in the process.
I know everybody is different & every situation is different but my GP & I have a list of antibiotics that we avoid using during fire season since they affect my ability to work.
Ask your Dr. about your options, even your pharmacist might have some ideas, you also have two Dr.s in your family you can ask for general info (to avoid that conflict of family treating family)
06-03-2009, 06:39 PM
I was under the assumption that Macrobid was for preventative measures and not if you already have an infection. Either way when you beat it this time get on Uroqid Acid #2 500mg twice a day and your bladder infection days are over. I was hard headed too long and finally come to senses.
Le Type Franšais
06-03-2009, 07:35 PM
Maybe the dose is too strong? Ask your doctor about lessening it.
06-03-2009, 09:06 PM
Try taking an iron pill for a day or two. You might have already known to do this though. Not sure if macrobid affects iron levels but i think it does. Not to mention that an infection raises wbc.
About the macrobid as a preventative: assuming your talking about a daily dose every day of the year. Well, i wouldn't agree with this philosphy. I once had a persistant uti for 3 months and the doctor would get my sample every week zfter I got off the antiubiotic cipro and never did a culture. Then after 3 months of putting me thru the wrong antibiotic, he threatens me and says "macrobid was the only drug that would kill my infection" then he says, "your going to get a bad resistance", "next time you have to wait 3 days before you get any more antibiotics"
Sorry but when I get a bad uti, I sweat like crazy and no way can I make half a day waiting around.
06-03-2009, 10:23 PM
Kiran, did you get a culture & sensitivity done before the antibiotic was prescribed? If so, your doctor should have received, along with the culture results, a list of meds to which this bug is susceptible. Call him back, tell him that the Macrodantin side effects are becoming debilitating, and ask to be switched to a different drug.
The only reason I could see for you to suffer through these nasty side-effects would be if Macrodantin were the only oral med on the sensitivity list. (Somehow, I doubt that it the case.)
I always get a copy of my C&S results from the lab so I can review what antibiotics will work and suggest that my doctor prescribe the one that causes me the fewest side effects.
06-04-2009, 10:35 AM
I also suspect that the Macrobid is for long term prophylaxis-please let me know if this is not the case. The side effects of this drug are definitely those you describe.
This long term prophylaxis therapy is not used much anymore. I recommend when you have symptoms to get a urine culture and treat it iwth anibiotics based on the culture. Many people with recurrent infections require a longer course of antibiotics such as 14 days.
Another consideration is a workup to see why you are getting these infections so often (if you havent already done) including ultrasound to check for bladder stones and urodynamic studies to see if the emptying is adequate.